They did another culture to rule out a false positive and started him on vancomycin which is a very strong antibiotic. One of the most common side effects is the child's skin turning bright red, it is called red man's reaction. Of course Joshua had the reaction. His head turned scarlet and his lips looked like he was wearing lipstick. They gave him hydrocortisone to counteract the reaction and it seemed to work. From now on he will get hydrocortisone before he gets the vancomycin dose. He is also getting cephapime according to the fever protocol.
If the second culture comes back positive it is a mandatory 5-7 day stay in the hospital so we are bracing for another long stay. He may have caught what Jarrod and Renee had last week; it is hard to tell. He seemed to be feeling okay this evening, the fever is not all that high. He will get another vancomycin dose at 3 a.m. so he will get visited a bunch of times overnight by the nurses. Renee thinks he will need platelets in the morning, he was bruising very easily tonight. I would not be surprised is she is right. We have lost count of the number of transfusions Joshua has gotten so far.
We have everything crossed that the antibiotics will kick in and quickly crush the bacterial infection. With, for all intensive purposes, no immune system an infection can be very hard to beat. Joshua is strong though and always a fighter.